Digoxin Found to Increase Mortality in A-Fib Patients
(HealthDay News) – Digoxin is linked with a significant increase in mortality in patients with atrial fibrillation (AF), according to results from a study published online Nov. 27 in the European Heart Journal.
Samy Claude Elayi, MD, of the Gill Heart Institute at the University of Kentucky in Lexington, and colleagues analyzed data from 4,060 AF patients who had enrolled in the landmark Atrial Fibrillation Follow-up Investigation of Rhythm Management (AFFIRM) trial.
After controlling for other medications and risk factors, the researchers found that digoxin was associated with a 41% increase in deaths from any cause. The increase in mortality occurred regardless of gender or the presence or absence of underlying heart failure. Digoxin was also associated with a 35% increase in cardiovascular death and a 61% increase in deaths from arrhythmias.
"These findings call into question the widespread use of digoxin in patients with AF, particularly when used for controlling AF rate in a similar way as in the AFFIRM trial," Elayi said in a statement. "These findings mean that physicians should try to control a patient's heart rate by using alternatives as a first line, such as beta-blockers or calcium blockers; if digoxin is used, use a low dose with careful clinical follow-up, evaluate potential drug interactions when starting new medications, and monitor digoxin levels. Patients should be aware of potential toxicity and see their physicians immediately in specific clinical situations, for instance if they experience palpitations or syncope, as those may precede arrhythmic death."